Alert archive / Colorado / Areal Flood Warnings in 2021
Areal Flood Warning 3, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this areal flood warning at Jul 30, 2021, 7:13 PM MDT for Larimer County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2021, 7:13 PM MDT (01:13 UTC)
- Expired
- Jul 30, 2021, 10:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Larimer County, CO
The radar
The Cheyenne radar (KCYS), 82 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 553 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 2602 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
267
WGUS45 KBOU 310113
FLWBOU
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Denver CO
713 PM MDT Fri Jul 30 2021
COC069-310400-
/O.NEW.KBOU.FA.W.0003.210731T0113Z-210731T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
713 PM MDT Fri Jul 30 2021
The National Weather Service in Denver has issued a
* Flood Warning for Small stream in...
East Central Larimer County in north central Colorado...
* Until 1000 PM MDT.
* At 713 PM MDT, Heavy rain in the Cameron Peak burn scar is
producing dangerous flooding on Buckhorn Creek. Buckhorn Creek is
forecast to flood all the way down to its confluence with the Big
Thompson River where Buckhorn Creek will crest above flood stage.
* Flooding of Buckhorn Creek is occurring.
* Some locations that will experience flooding include...
Western Loveland.
Thunderstorms continue and additional rainfall amounts of 1 to 2
inches are possible in the Buckhorn Creek drainage which will
exacerbate the flooding already occurring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 4057 10549 4058 10540 4056 10529 4053 10526
4051 10523 4043 10518 4040 10514 4040 10515
4042 10518 4045 10520 4047 10521 4052 10527
4054 10529 4056 10531
$$
THWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this areal flood warning went out at Jul 30, 3:32 PM MDT, 3 hours 41 minutes earlier.
Area forecast discussion, Jul 30, 3:32 PM MDT, 3 hours 41 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 332 PM MDT Fri Jul 30 2021 .SHORT TERM...(This evening through Saturday) Issued at 300 PM MDT Fri Jul 30 2021 Main concern through tonight and all of tomorrow will be threat of flash flooding. We're seeing storms with heavy rainfall unfortunately developing in the burn areas this afternoon and that will continue into this evening. We're currently loading up the precipitable water across the mountains and Front Range, and that will only increase through the evening with a surge of moist north/northeast flow from a combination of convective outflows and an embedded front pushing across the plains this evening. There is still considerable uncertainty as to how this all unfolds and what this means for heavy precipitation and flash flood threat. Convective allowing models (CAMs) have been all over the place and understandably so. There is not much forcing and CAMs really struggle with these scenarios. Thus, an ingredients based approach to this forecast is optimal. Regarding those ingredients, we'll have everything in place for locally heavy rainfall and a flash flood threat, including; Precipitable water values reaching close to the 99th percentile (around 1.30 inches for Denver), very slow storm motions given lack of steering winds, warm cloud depth growing to around 6000 feet (but could be more if we fully saturate), and a push of weak but deepening upslope winds tonight. Stronger storms are already putting down 1-2 inches of rain in an hour, and intensities could get even higher with the environment only becoming more favorable through late tonight and tomorrow. One of the biggest questions surrounds the exact evolution and when/if we get stronger convection on the adjacent plains. Right now, we're still capped from the upper level ridge and drying/subsidence noted on water vapor imagery, but this could very well change by late evening with a north/easterly low level push. If that's enough to spark convection, then the threat for flash flooding would occur overnight in/near the Front Range. Latest HRRR is trying to come around to this while Canadian has been very consistent. Even the NAM/NAMNest are showing hints of this potential. If we don't get heavier rainfall tonight, then we may end up more likely to get heavy rain and local flash flooding Saturday as we destabilize slightly. If we do get more rain tonight, then we could very well stay too stable to fire things up again (at least across the plains) on Saturday. From above, ingredients are even better tomorrow, depending on tonight's evolution. As a result, the long duration Flash Flood Watch for this event from tonight through Saturday evening seems appropriate. .LONG TERM...(Saturday night through Friday) Issued at 159 PM MDT Fri Jul 30 2021 Precipitation should be on the downswing Saturday night, with just a few lingering showers expected during the overnight hours. Our moisture does decrease a little bit during the day on Sunday, with cooler and more stable air also expected. Still, PWATs are still near or above an inch, and there's just enough instability across the high country for another day of slow moving thunderstorms. Storm coverage should be a little lower than today/tomorrow, especially across Larimer county. Monday could see another round of potentially heavy rainfall across most of our forecast area, with precipitable water amounts well above normal. There is some question as to how much instability will be available in the area, but heavy rain will be a distinct possibility across the Foothills and mountains. Tuesday appears to be our last chance for heavy rainfall before a warming and drying trend begin. Mixing ratios are still 7g/kg and PWATs above an inch, with models also suggesting better instability in the afternoon. Storm motions may be a touch faster overall, but there is certainly potential for additional heavy rains. Warmer temperatures are expected for Wednesday and beyond. At least a little moisture is projected to remain trapped under the upper level ridge. Expect temperatures to slowly make it into the 90s by next weekend, with slight chances or chances of afternoon storms each afternoon over the higher terrain. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 300 PM MDT Fri Jul 30 2021 Main concern will shift to showers and thunderstorms with locally heavy rain, variable gusty winds, and reduced visibility and lower ceilings. Main threat of that would be after 01Z this evening, possibly more likely in the 04Z-10Z period. That would be the main chance to see lower ceilings develop as well with a moistening of the boundary layer and possible MVFR conditions. Northeast winds should be switching to the northwest toward 01Z or slightly thereafter due to convective outflows from the foothills. Winds should turn more northeasterly through the afternoon before being disrupted by convection around 00Z or shortly thereafter. Then some sort of northerly component expected most of the overnight through Saturday. && .HYDROLOGY... Issued at 300 PM MDT Fri Jul 30 2021 The threat of flash flooding will continue overnight and through much of Saturday. Storm coverage will remain relatively high with increasing moisture, and intensity of storms will be strong with increasing rainfall efficiency due to moistening low levels and warm cloud depths (up to 6000 feet, but possibly up to 8000 feet depending on low level saturation). Stronger storms are already producing 1-2 inches of rain in an hour, and thus a considerable flash flood threat especially for the burn areas. The main storm coverage will remain focused over the mountains and foothills this afternoon, and then likely expanding into lower elevations of the adjacent plains through this evening. We may see locally heavy rain continue or redevelop overnight along the Front Range, at this time focusing in/near the foothills and I-25 Corridor. A very efficient warm rain process may begin (IF we see showers/storms occur later in the night) as precipitable water values increase to the 99th percentile and coincide with a deep warm cloud depth/efficient rainfall process. We'll also develop a weak but deepening upslope overnight into Saturday morning which would help precipitation production and anchoring to the Front Range. If we don't get heavier rainfall overnight, then we may end up more likely to get heavy rain and local flash flooding Saturday as we destabilize slightly. If we do get more rain tonight, then we could very well stay too stable/worked over to fire things up again (at least across the plains) on Saturday. From above, ingredients are even better tomorrow, depending on tonight's evolution. As a result, the long duration Flash Flood Watch for this event from tonight through Saturday evening seems appropriate. The flash flood threat should remain limited for most of our burn areas on Sunday, with less moisture and more stable air overhead. Nonetheless, PWATs will still be above normal and there should be enough instability around in the high country to see isolated to scattered thunderstorms. Mean flow is still very weak, and slow moving thunderstorms still could produce briefly heavy rain across the burn areas through the afternoon. Moisture increases again on Monday, with more robust thunderstorm development possible during the day. Storm chances continue Tuesday, with moisture decreasing only slightly. We'll have to watch both of these days closely as well, with mean winds still fairly slow. As noted in previous discussions, the repeated heavy rainfall over several days could lead to much more sensitive soils. A warmer and drier pattern begins to take over by the middle of the week, which should decrease the flash flooding threat substantially. && .BOU WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 6 PM MDT this evening through Saturday evening for COZ036>041-043. Flash Flood Watch through Saturday evening for COZ030>035. && SHORT TERM...Barjenbruch LONG TERM...Hiris AVIATION...Barjenbruch HYDROLOGY...Barjenbruch
Hazardous weather outlook, Jul 30, 11:12 AM MDT, 8 hours 1 minute before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1112 AM MDT Fri Jul 30 2021 COZ030>051-311715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1112 AM MDT Fri Jul 30 2021 ...FLASH FLOOD WATCH FOR THE MOUNTAINS, FOOTHILLS, AND I-25 URBAN CORRIDOR THROUGH SATURDAY EVENING... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight There will be an elevated threat of flash flooding across the mountains, foothills, and I-25 Urban Corridor. The main threat this afternoon and early evening will be across the burn areas, but may then shift to the rest of the foothills and portions of the I-25 Urban Corridor overnight. Stronger storms will be capable of producing 1-2 inches of rain in less than an hour, and there may be repeated showers and storms into Saturday. Avoid burn areas and flood prone areas this weekend. Have multiple ways to receive a warning, including television, weather radio, phone, internet, social media, and friends and family. Be ready to take action and move to higher ground if you live in a flood prone area, and never drive into flooded roads. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The threat of flash flooding will be elevated on Saturday. A cold front will push into the Front Range from the east coupled with a surge of monsoon moisture over the region. The burn areas in the mountains and foothills will be most susceptible to the flooding impacts, however the I-25 Corridor and adjacent plains may also see heavy rain and localized flooding. The chance of showers and thunderstorms will decrease across the plains and I-25 Corridor early next week, but there will still be heavy rainfall possible along with the threat of flash flooding in the burn areas. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight, but rainfall reports or any reports of flooding would be greatly appreciated.
In the hours before
Local storm report, Jul 30, 2:29 PM MDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
229 PM MDT FRI JUL 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 PM FLASH FLOOD 2 SW KINIKINIK 40.69N 105.76W
07/30/2021 LARIMER CO DEPT OF HIGHWAYS
WATER OVER ROUTE 14 NEAR MM 80.
0204 PM FLASH FLOOD 4 W RUSTIC 40.70N 105.64W
07/30/2021 LARIMER CO DEPT OF HIGHWAYS
WATER ON ROUTE 14 MM 87-89.
&&Special weather statement, Jul 30, 3:02 PM MDT, 4 hours 11 minutes before
Special Weather Statement National Weather Service Denver CO 302 PM MDT Fri Jul 30 2021 COZ038-302145- Larimer County Below 6000 Feet/Northwest Weld County CO- 302 PM MDT Fri Jul 30 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LARIMER COUNTY UNTIL 345 PM MDT... At 301 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Wellington, or 18 miles north of Fort Collins, moving southeast at 5 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Larimer County, including the following locations: Waverly and Buckeye. LAT...LON 4085 10514 4093 10492 4080 10482 4072 10508 TIME...MOT...LOC 2101Z 314DEG 3KT 4082 10503 DANIELSON
Local storm report, Jul 30, 4:12 PM MDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
412 PM MDT FRI JUL 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 1 NNE WELLINGTON 40.72N 104.99W
07/30/2021 M1.00 INCH LARIMER CO PUBLIC
REPORT VIA TWITTER. TIME ESTIMATED BY RADAR.
&&Local storm report, Jul 30, 4:52 PM MDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
452 PM MDT FRI JUL 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 PM FLASH FLOOD 2 SW KINIKINIK 40.69N 105.76W
07/30/2021 LARIMER CO DEPT OF HIGHWAYS
WATER OVER ROUTE 14 NEAR MM 80.
0204 PM FLASH FLOOD 4 W RUSTIC 40.70N 105.64W
07/30/2021 LARIMER CO DEPT OF HIGHWAYS
WATER ON ROUTE 14 MM 87-89.
0355 PM HAIL 1 NNE WELLINGTON 40.72N 104.99W
07/30/2021 M1.00 INCH LARIMER CO PUBLIC
REPORT VIA TWITTER. TIME ESTIMATED BY RADAR.
0430 PM FLASH FLOOD 10 NNE HOT SULPHUR SPRI 40.22N 106.05W
07/30/2021 GRAND CO 911 CALL CENTER
SEVERAL MUD AND DEBRIS FLOWS ACROSS HIGHWAY
125.
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 6:01 PM MDT | Areal Flood Advisory | BOU | Boulder, Broomfield, Weld | 59 min |
| Jul 30, 6:08 PM MDT | Areal Flood Advisory | BOU | Adams, Denver | 82 min |
| Jul 30, 6:48 PM MDT | Areal Flood Advisory | BOU | Douglas, Elbert | 117 min |
| Jul 30, 7:35 PM MDT | Areal Flood Advisory | BOU | Boulder | 70 min |
| Jul 30, 7:52 PM MDT | Areal Flood Advisory | BOU | Boulder, Broomfield, Weld | 83 min |
| Jul 30, 7:53 PM MDT | Areal Flood Advisory | BOU | Larimer | 68 min |
| Jul 30, 8:19 PM MDT | Areal Flood Advisory | BOU | Douglas, Jefferson | 42 min |
| Jul 30, 9:34 PM MDT | Areal Flood Advisory | BOU | Adams, Boulder, Broomfield, Denver, Jefferson, Weld | 56 min |
| Jul 30, 9:35 PM MDT | Areal Flood Advisory | BOU | Clear Creek, Gilpin | 3 hr |
| Jul 30, 10:18 PM MDT | Flash Flood Warning | BOU | Boulder, Broomfield, Weld | 3 hr |
| Jul 30, 11:17 PM MDT | Special Weather Statement | BOU | Weld | 28 min |
| Jul 30, 11:24 PM MDT | Areal Flood Advisory | BOU | Weld | 81 min |
| Jul 30, 11:40 PM MDT | Areal Flood Advisory | BOU | Weld | 60 min |
| Jul 31, 1:12 AM MDT | Special Weather Statement | BOU | Logan | 33 min |
| Jul 31, 2:39 AM MDT | Special Weather Statement | BOU | Logan | 51 min |
| Jul 31, 3:20 AM MDT | Special Weather Statement | BOU | Phillips, Sedgwick | 40 min |
| Jul 31, 3:59 AM MDT | Areal Flood Advisory | BOU | Logan, Phillips, Sedgwick | 74 min |
| Jul 31, 11:49 AM MDT | Flash Flood Warning | BOU | Larimer | 2 hr |
| Jul 31, 12:27 PM MDT | Flash Flood Warning | BOU | Grand | 3 hr |
| Jul 31, 12:29 PM MDT | Areal Flood Advisory | BOU | Grand | 91 min |
| Jul 31, 12:32 PM MDT | Areal Flood Advisory | BOU | Grand | 88 min |
| Jul 31, 12:34 PM MDT | Areal Flood Advisory | BOU | Grand | 86 min |
| Jul 31, 12:39 PM MDT | Areal Flood Advisory | BOU | Park | 81 min |
| Jul 31, 12:42 PM MDT | Areal Flood Advisory | BOU | Park | 93 min |
| Jul 31, 1:05 PM MDT | Areal Flood Advisory | BOU | Larimer | 85 min |
| Jul 31, 1:33 PM MDT | Areal Flood Advisory | BOU | Grand | 87 min |
| Jul 31, 2:16 PM MDT | Flash Flood Warning | BOU | Larimer | 89 min |
| Jul 31, 2:43 PM MDT | Flash Flood Warning | BOU | Larimer | 92 min |
| Jul 31, 2:57 PM MDT | Areal Flood Advisory | BOU | Park | 93 min |
| Jul 31, 3:24 PM MDT | Flash Flood Warning | BOU | Larimer | 81 min |
| Jul 31, 3:29 PM MDT | Areal Flood Advisory | BOU | Boulder | 91 min |
| Jul 31, 3:33 PM MDT | Flash Flood Warning | BOU | Park | 3 hr |
| Jul 31, 3:37 PM MDT | Flash Flood Warning | BOU | Boulder | 3 hr |
| Jul 31, 3:51 PM MDT | Areal Flood Advisory | BOU | Boulder | 84 min |
| Jul 31, 4:31 PM MDT | Areal Flood Advisory | BOU | Park | 89 min |
| Jul 31, 4:42 PM MDT | Areal Flood Advisory | BOU | Park | 93 min |
| Jul 31, 4:52 PM MDT | Areal Flood Advisory | BOU | Park | 83 min |
Nearby
Areal Flood Warnings in Colorado, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.